×

zbMATH — the first resource for mathematics

Robust estimation in single-index models when the errors have a unimodal density with unknown nuisance parameter. (English) Zbl 07205441
Summary: This paper develops a robust profile estimation method for the parametric and nonparametric components of a single-index model when the errors have a strongly unimodal density with unknown nuisance parameter. We derive consistency results for the link function estimators as well as consistency and asymptotic distribution results for the single-index parameter estimators. Under a log-Gamma model, the sensitivity to anomalous observations is studied using the empirical influence curve. We also discuss a robust \(K\)-fold cross-validation procedure to select the smoothing parameters. A numerical study carried on with errors following a log-Gamma model and for contaminated schemes shows the good robustness properties of the proposed estimators and the advantages of considering a robust approach instead of the classical one. A real data set illustrates the use of our proposal.

MSC:
62G35 Nonparametric robustness
62G07 Density estimation
62P10 Applications of statistics to biology and medical sciences; meta analysis
62P20 Applications of statistics to economics
Software:
robustbase
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aït Sahalia, Y. (1995). The delta method for nonaparmetric kernel functionals. Ph.D. dissertation, University of Chicago.
[2] Bianco, A.; Boente, G., On the asymptotic behavior of one-step estimation, Statistics and Probability Letters, 60, 33-47 (2002) · Zbl 1092.62516
[3] Bianco, A.; Boente, G., Robust estimators under a semiparametric partly linear autoregression model: asymptotic behavior and bandwidth selection, Journal of Time Series Analysis, 28, 274-306 (2007) · Zbl 1150.62038
[4] Bianco, A.; García Ben, M.; Yohai, V., Robust estimation for linear regression with asymmetric errors, Canadian Journal Statistics, 33, 511-528 (2005) · Zbl 1098.62084
[5] Boente, G.; Fraiman, R.; Meloche, J., Robust plug-in bandwidth estimators in nonparametric regression, Journal of Statistical Planning and Inference, 57, 109-142 (1997) · Zbl 0900.62212
[6] Boente, G.; Rodriguez, D., Robust bandwidth selection in semiparametric partly linear regression models: Monte Carlo study and influential analysis, Computational Statistics and Data Analysis, 52, 2808-2828 (2008) · Zbl 1452.62034
[7] Boente, G.; Rodriguez, D., Robust inference in generalized partially linear models, Computational Statistics and Data Analysis, 54, 2942-2966 (2010) · Zbl 1284.62195
[8] Boente, G.; Rodriguez, D., Robust estimates in generalized partially linear single-index models, TEST, 21, 386-411 (2012) · Zbl 1259.62015
[9] Cantoni, E.; Ronchetti, E., Resistant selection of the smoothing parameter for smoothing splines, Statistics and Computing, 11, 141-146 (2001)
[10] Cantoni, E.; Ronchetti, E., A robust approach for skewed and heavy-tailed outcomes in the analysis of health care expenditures, Journal of Health Economics, 25, 198-213 (2006)
[11] Carroll, R.; Fan, J.; Gijbels, I.; Wand, M., Generalized partially linear single-index models, Journal of the American Statistical Association, 92, 477-489 (1997) · Zbl 0890.62053
[12] Chang, ZQ; Xue, LG; Zhu, LX, On an asymptotically more efficient estimation of the single-index model, Journal of Multivariate Analysis, 101, 1898-1901 (2010) · Zbl 1190.62082
[13] Croux, C.; Ruiz-Gazen, A., High breakdown estimators for principal components: the projection-pursuit approach revisited, Journal of Multivariate Analysis, 95, 206-226 (2005) · Zbl 1065.62040
[14] Delecroix, M.; Hristache, M.; Patilea, V., On semiparametric \(M\)-estimation in single-index regression, Journal of Statistical Planning and Inference, 136, 730-769 (2006) · Zbl 1077.62027
[15] Hampel, FR, The influence curve and its role in robust estimation, Journal of the American Statistical Association, 69, 383-394 (1974) · Zbl 0305.62031
[16] Härdle, W.; Hall, P.; Ichimura, H., Optimal smoothing in single-index models, Annals of Statistics, 21, 157-178 (1993) · Zbl 0770.62049
[17] Härdle, W.; Stoker, TM, Investigating smooth multiple regression by method of average derivatives, Journal of the American Statistical Association, 84, 986-95 (1989) · Zbl 0703.62052
[18] Hubert, M.; Vandervieren, E., An adjusted boxplot for skewed distributions, Computational Statistics and Data Analysis, 52, 5186-5201 (2008) · Zbl 1452.62074
[19] Leung, D., Cross-validation in nonparametric regression with outliers, Annals of Statistics, 33, 2291-2310 (2005) · Zbl 1086.62055
[20] Leung, D.; Marriott, F.; Wu, E., Bandwidth selection in robust smoothing, Journal of Nonparametric Statistics, 4, 333-339 (1993) · Zbl 1360.62132
[21] Li, W.; Patilea, W., A new inference approach for single-index models, Journal of Multivariate Analysis, 158, 47-59 (2017) · Zbl 1368.62097
[22] Liu, J.; Zhang, R.; Zhao, W.; Lv, Y., A robust and efficient estimation method for single index models, Journal of Multivariate Analysis, 122, 226-238 (2013) · Zbl 1280.62048
[23] Mallows, C. (1974). On some topics in robustness. Memorandum, Bell Laboratories, Murray Hill, N.J.
[24] Manchester, L., Empirical influence for robust smoothing, Australian Journal of Statistics, 38, 275-296 (1996) · Zbl 0878.62002
[25] Marazzi, A.; Yohai, V., Adaptively truncated maximum likelihood regression with asymmetric errors, Journal of Statistical Planning and Inference, 122, 271-291 (2004) · Zbl 1040.62057
[26] Maronna, R.; Martin, D.; Yohai, V., Robust statistics: Theory and methods (2006), New York: Wiley, New York · Zbl 1094.62040
[27] Pollard, D., Convergence of stochastic processes. Springer series in statistics (1984), New York: Springer, New York · Zbl 0544.60045
[28] Powell, JL; Stock, JH; Stoker, TM, Semiparametric estimation of index coefficients, Econometrica, 57, 1403-30 (1989) · Zbl 0683.62070
[29] Rodriguez, D. (2007). Estimación robusta en modelos parcialmente lineales generalizados. Ph.D. Thesis (in spanish), Universidad de Buenos Aires. http://cms.dm.uba.ar/academico/carreras/doctorado/tesisdanielarodriguez.pdf. Accessed 20 Feb 2019.
[30] Rousseeuw, P. J., Yohai, V. J. (1984). Robust regression by means of \(S\)-estimators. In J. Franke, W. Hardle, D. Martin (Eds.), Robust and nonlinear time series, Lecture notes in statistics (Vol. 26, pp. 256-272). New York: Springer. · Zbl 0567.62027
[31] Severini, T.; Staniswalis, J., Quasi-likelihood estimation in semiparametric models, Journal of the American Statistical Association, 89, 501-511 (1994) · Zbl 0798.62046
[32] Severini, T.; Wong, W., Profile likelihood and conditionally parametric models, Annals of Statistics, 20, 4, 1768-1802 (1992) · Zbl 0768.62015
[33] Sherman, R., Maximal inequalities for degenerate \(U\)-processes with applications to optimization estimators, Annals of Statistics, 22, 439-459 (1994) · Zbl 0798.60021
[34] Sun, Y.; Genton, MG, Functional boxplots, Journal of Computational and Graphical Statistics, 20, 316-334 (2011)
[35] Tamine, J. (2002). Smoothed influence function: Another view at robust nonparametric regression. Discussion paper 62, Sonderforschungsbereich 373, Humboldt-Universiät zu Berlin.
[36] Tukey, J., Exploratory data analysis (1977), Reading, MA: Addison-Wesley, Reading, MA · Zbl 0409.62003
[37] van der Vaart, A., Estimating a real parameter in a class of semiparametric models, Annals of Statistics, 16, 4, 1450-1474 (1988) · Zbl 0665.62034
[38] Wang, F.; Scott, D., The L1 method for robust nonparametric regression, Journal of the American Statistical Association, 89, 65-76 (1994) · Zbl 0791.62044
[39] Wang, Q., Zhang, T., Hädle, W. (2014). An extended single index model with missing response at random. SFB 649 Discussion Paper 2014-003.
[40] Wu, TZ; Yu, K.; Yu, Y., Single index quantile regression, Journal of Multivariate Analysis, 101, 1607-1621 (2010) · Zbl 1189.62075
[41] Xia, Y.; Härdle, W., Semi-parametric estimation of partially linear single-index models, Journal of Multivariate Analysis, 97, 1162-1184 (2006) · Zbl 1089.62050
[42] Xia, Y., Härdle, W., Linton, O. (2012). Optimal smoothing for a computationally and efficient single index estimator. In Exploring research frontiers in contemporary statistics and econometrics: A Festschrift for Léopold Simar (pp. 229-261).
[43] Xia, Y.; Tong, H.; Li, WK; Zhu, L., An adaptive estimation of dimension reduction space (with discussion), Journal of the Royal Statistical Society, Series B, 64, 363-410 (2002) · Zbl 1091.62028
[44] Xue, LG; Zhu, LX, Empirical likelihood for single-index model, Journal of Multivariate Analysis, 97, 1295-1312 (2006) · Zbl 1099.62045
[45] Zhang, R.; Huang, R.; Lv, Z., Statistical inference for the index parameter in single-index models, Journal of Multivariate Analysis, 101, 1026-1041 (2010) · Zbl 1181.62067
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.